Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



The McKay correspondence as an equivalence of derived categories

Authors: Tom Bridgeland, Alastair King and Miles Reid
Journal: J. Amer. Math. Soc. 14 (2001), 535-554
MSC (2000): Primary 14E15, 14J30; Secondary 18E30, 19L47
Published electronically: March 22, 2001
MathSciNet review: 1824990
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Let $G$ be a finite group of automorphisms of a nonsingular three-dimensional complex variety $M$, whose canonical bundle $\omega_M$is locally trivial as a $G$-sheaf. We prove that the Hilbert scheme $Y={\operatorname{\hbox{$G$ }-Hilb}} {M}$ parametrising $G$-clusters in $M$ is a crepant resolution of $X=M/G$ and that there is a derived equivalence (Fourier-Mukai transform) between coherent sheaves on $Y$ and coherent $G$-sheaves on $M$. This identifies the K theory of $Y$ with the equivariant K theory of $M$, and thus generalises the classical McKay correspondence. Some higher-dimensional extensions are possible.

References [Enhancements On Off] (What's this?)

  • 1. M. F. Atiyah and F. Hirzebruch, The Riemann-Roch theorem for analytic embeddings, Topology 1 (1962), 151–166. MR 0148084
  • 2. Michael Atiyah and Graeme Segal, On equivariant Euler characteristics, J. Geom. Phys. 6 (1989), no. 4, 671–677. MR 1076708, 10.1016/0393-0440(89)90032-6
  • 3. W. Barth, C. Peters, and A. Van de Ven, Compact complex surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 4, Springer-Verlag, Berlin, 1984. MR 749574
  • 4. A. I. Bondal, Representations of associative algebras and coherent sheaves, Izv. Akad. Nauk SSSR Ser. Mat. 53 (1989), no. 1, 25–44 (Russian); English transl., Math. USSR-Izv. 34 (1990), no. 1, 23–42. MR 992977
  • 5. A. I. Bondal and M. M. Kapranov, Representable functors, Serre functors, and reconstructions, Izv. Akad. Nauk SSSR Ser. Mat. 53 (1989), no. 6, 1183–1205, 1337 (Russian); English transl., Math. USSR-Izv. 35 (1990), no. 3, 519–541. MR 1039961
  • 6. Tom Bridgeland, Equivalences of triangulated categories and Fourier-Mukai transforms, Bull. London Math. Soc. 31 (1999), no. 1, 25–34. MR 1651025, 10.1112/S0024609398004998
  • 7. T. Bridgeland and A. Maciocia, Fourier-Mukai transforms for K3 and elliptic fibrations, preprint, math.AG 9908022.
  • 8. A. Craw and M. Reid, How to calculate $\operatorname{\hbox{$A$ }-Hilb}\mathbb C^3$, preprint, math.AG 9909085, 29 pp.
  • 9. Alexander Grothendieck, Sur quelques points d’algèbre homologique, Tôhoku Math. J. (2) 9 (1957), 119–221 (French). MR 0102537
  • 10. G. Gonzalez-Sprinberg and J.-L. Verdier, Construction géométrique de la correspondance de McKay, Ann. Sci. École Norm. Sup. (4) 16 (1983), no. 3, 409–449 (1984) (French). MR 740077
  • 11. Robin Hartshorne, Residues and duality, Lecture notes of a seminar on the work of A. Grothendieck, given at Harvard 1963/64. With an appendix by P. Deligne. Lecture Notes in Mathematics, No. 20, Springer-Verlag, Berlin-New York, 1966. MR 0222093
  • 12. Y. Ito and H. Nakajima, McKay correspondence and Hilbert schemes in dimension three, preprint, math.AG 9803120; Topology 39 (2000) 1155-1191. CMP 2001:01
  • 13. Yukari Ito and Miles Reid, The McKay correspondence for finite subgroups of 𝑆𝐿(3,𝐂), Higher-dimensional complex varieties (Trento, 1994) de Gruyter, Berlin, 1996, pp. 221-240. MR 1463181
  • 14. D. Kaledin, The McKay correspondence for symplectic quotient singularities, preprint, math.AG 9907087.
  • 15. M. Kapranov and E. Vasserot, Kleinian singularities, derived categories and Hall algebras, preprint, math.AG 9812016; Math. Ann. 316 (2000) 565-576. CMP 2000:11
  • 16. Saunders MacLane, Categories for the working mathematician, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 5. MR 0354798
  • 17. Shigeru Mukai, Duality between 𝐷(𝑋) and 𝐷(𝑋) with its application to Picard sheaves, Nagoya Math. J. 81 (1981), 153–175. MR 607081
  • 18. I. Nakamura, Hilbert schemes of Abelian group orbits, to appear in J. Alg. Geom.
  • 19. Amnon Neeman, The Grothendieck duality theorem via Bousfield’s techniques and Brown representability, J. Amer. Math. Soc. 9 (1996), no. 1, 205–236. MR 1308405, 10.1090/S0894-0347-96-00174-9
  • 20. M. Reid, McKay correspondence, in Proc. of algebraic geometry symposium (Kinosaki, Nov 1996), T. Katsura (Ed.), 14-41, alg-geom 9702016.
  • 21. Shi-Shyr Roan, Minimal resolutions of Gorenstein orbifolds in dimension three, Topology 35 (1996), no. 2, 489–508. MR 1380512, 10.1016/0040-9383(95)00018-6
  • 22. Paul Roberts, Intersection theorems, Commutative algebra (Berkeley, CA, 1987) Math. Sci. Res. Inst. Publ., vol. 15, Springer, New York, 1989, pp. 417–436. MR 1015532, 10.1007/978-1-4612-3660-3_23
  • 23. Paul C. Roberts, Multiplicities and Chern classes in local algebra, Cambridge Tracts in Mathematics, vol. 133, Cambridge University Press, Cambridge, 1998. MR 1686450
  • 24. M. Verbitsky, Holomorphic symplectic geometry and orbifold singularities, preprint, math.AG 9903175; Asian J. Math. 4 (2000) 553-563. CMP 2001:05
  • 25. Jean-Louis Verdier, Des catégories dérivées des catégories abéliennes, Astérisque 239 (1996), xii+253 pp. (1997) (French, with French summary). With a preface by Luc Illusie; Edited and with a note by Georges Maltsiniotis. MR 1453167

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14E15, 14J30, 18E30, 19L47

Retrieve articles in all journals with MSC (2000): 14E15, 14J30, 18E30, 19L47

Additional Information

Tom Bridgeland
Affiliation: Department of Mathematics and Statistics, University of Edinburgh, King’s Buildings, Mayfield Road, Edinburgh EH9 3JZ, United Kingdom

Alastair King
Affiliation: Department of Mathematical Sciences, University of Bath, Bath BA2 7AY, United Kingdom

Miles Reid
Affiliation: Math Institute, University of Warwick, Coventry CV4 7AL, United Kingdom

Keywords: Quotient singularities, McKay correspondence, derived categories
Received by editor(s): May 1, 2000
Received by editor(s) in revised form: November 1, 2000
Published electronically: March 22, 2001
Additional Notes: Earlier versions of this paper carried the additional title “Mukai implies McKay”
Dedicated: To Andrei Tyurin on his 60th birthday
Article copyright: © Copyright 2001 American Mathematical Society